Arkansas, 2012Hail and Damaging Winds in Arkansas, February 29, 2012
February 29, 2012 · NWS TSA · 6 events in 3 counties and zones
A warm front lifted northward across the area ahead of a strong upper level storm system, resulting in widespread thunderstorms in northwestern Arkansas. These storms produced damaging wind and large hail as they moved across the region during the late evening of the 28th and early morning of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward across the area ahead of a strong upper level storm system, resulting in widespread thunderstorms in northwestern Arkansas. These storms produced damaging wind and large hail as they moved across the region during the late evening of the 28th and early morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 11:24 PM CST, 58 minutes earlier.
Area forecast discussion, Feb 28, 11:24 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1124 PM CST TUE FEB 28 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
LINE OF STORMS HAS CLEARED KBVO AND SHOULD CLEAR KRVS AND
KTUL BY 06Z. THUNDERSTORMS ARE EXPECTED TO AFFECT THE REMAINING
TAF SITES THROUGH 11Z. SKIES ARE EXPECTED TO CLEAR OUT A FEW
HOURS AFTER THE THUNDERSTORMS MOVE PAST THE AFFECTED TAF SITE.
VFR CONDITIONS ARE EXPECTED ON WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 920 PM CST TUE FEB 28 2012/
..UPDATE...
DISCUSSION...
AS A COLD FRONT AND LINE OF STRONG STORMS ENTER THE NW PORTION OF
THE FORECAST AREA... HAVE UPDATED THE FORECAST TO INCREASE POPS
AND WIND GUSTS ACROSS THE NORTHERN HALF OF THE REGION. UPDATED
PRODUCTS HAVE ALL BEEN SENT.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
AVIATION...10
Hazardous weather outlook, Feb 28, 11:15 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1115 PM CST TUE FEB 28 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1115 PM CST TUE FEB 28 2012
...SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...ALONG AND EAST OF HIGHWAY 69 IN NORTHEAST OKLAHOMA AND ALL
OF NORTHWEST ARKANSAS.
ONSET...AROUND MIDNIGHT.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
A BROKEN LINE OF STRONG TO SEVERE STORMS IS ONGOING ACROSS NORTHEAST
OKLAHOMA ALONG A SURGING PACIFIC COLD FRONT. THIS LINE WILL CONTINUE
EAST OVERNIGHT INTO NORTHWEST ARKANSAS AND PORTIONS OF SOUTHEAST
OKLAHOMA. DAMAGING WINDS TO 70 MPH WILL BE THE PRIMARY HAZARD WITH
THESE STORMS. LARGE HAIL TO 2 INCHES IN DIAMETER IS
POSSIBLE...ESPECIALLY OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WITH ANY DISCREET CELLS. ISOLATED TORNADOES WILL BE A THREAT AS THIS
BROKEN LINE MOVES FARTHER EAST INTO A MORE FAVORABLE ENVIRONMENT
OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THE STORMS WILL EXIT
THE AREA BY SUNRISE WEDNESDAY.
STRONG WIND GUSTS TO NEAR 40 MPH WILL OCCUR AHEAD OF THE LINE OF
STORMS DUE TO A STRONG PRESSURE GRADIENT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...ACTIVATION OF
THE REGIONAL SPOTTER NETWORK SHOULD BE ONGOING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH
WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY AND SUNDAY...NO HAZARDS.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
EXTENDED DISCUSSION...
GUSTY WESTERLY WINDS...CONTINUED ABOVE NORMAL TEMPERATURES...AND
DRIER LOW LEVEL AIR WILL LEAD TO INCREASED FIRE DANGER WEDNESDAY.
WINDS WILL SHIFT TO A MORE SOUTHERLY DIRECTION FOR THURSDAY AND
INCREASE IN SPEED...LEADING TO A CONTINUED ELEVATED FIRE DANGER.
A STRONGER COLD FRONT WILL MOVE TOWARD THE AREA LATE THURSDAY AND
INTO FRIDAY...AND THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE
AHEAD OF THE BOUNDARY. THERE REMAINS SOME UNCERTAINTY AS TO WHEN
THE FRONT WILL PASS THROUGH THE AREA...BUT IF THE SLOWER SOLUTION
VERIFIES...A THREAT OF SEVERE STORMS WILL EXIST FOR FRIDAY.
GUSTY NORTHWEST WINDS AND LOWER DEW POINTS BEHIND THE COLD FRONT
ON SATURDAY WILL LEAD TO ANOTHER DAY OF INCREASED FIRE DANGER.
AFTER A REPRIEVE ON SUNDAY...WARMER TEMPERATURES AND A RETURN TO
STRONG SOUTHERLY WINDS WILL AGAIN LEAD TO ELEVATED FIRE SPREAD
CONDITIONS ON MONDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.In the hours before
Special weather statement, Feb 28, 10:15 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1015 PM CST TUE FEB 28 2012
OKZ054-059-060-064-290445-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1015 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN CREEK...SOUTHEASTERN OSAGE...EASTERN PAWNEE AND TULSA
AT 1015 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTH OF WALNUT CREEK STATE PARK TO 4 MILES
SOUTHWEST OF SHAMROCK...MOVING NORTHEAST AT 75 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...KEYSTONE
STATE PARK...SKIATOOK...KELLYVILLE...SPERRY...SAND SPRINGS...
SAPULPA...KIEFER...COLLINSVILLE...TULSA...JENKS AND OWASSO.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3589 9662 3635 9624 3642 9593 3642 9582
3600 9582 3581 9662
TIME...MOT...LOC 0415Z 243DEG 66KT 3632 9620 3590 9655Special weather statement, Feb 28, 10:31 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1031 PM CST TUE FEB 28 2012
OKZ054-060-061-064>067-290500-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER
OK-
1031 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CST
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CREEK...NORTHERN OKMULGEE...SOUTHEASTERN OSAGE...SOUTHWESTERN
ROGERS...TULSA AND NORTHWESTERN WAGONER
IN EAST CENTRAL OKLAHOMA
NORTHERN OKFUSKEE
AT 1031 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF SAND SPRINGS TO 5 MILES NORTHWEST
OF PADEN...MOVING EAST AT 60 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...PADEN...
SAND SPRINGS...KELLYVILLE...BOLEY...WELTY...SAPULPA...SLICK...
KIEFER...JENKS...TULSA...GLENPOOL...MOUNDS...OKFUSKEE...BEGGS...
CATOOSA...BIXBY...BROKEN ARROW...OKMULGEE STATE PARK...BALD HILL...
PRESTON...MORRIS...OKMULGEE AND VERDIGRIS.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3558 9663 3564 9663 3617 9622 3625 9563
3555 9588 3547 9663 3557 9663
TIME...MOT...LOC 0431Z 260DEG 52KT 3610 9618 3555 9660Local storm report, Feb 28, 10:46 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1046 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM TSTM WND DMG 2 N DEWEY 36.82N 95.94W
02/28/2012 WASHINGTON OK EMERGENCY MNGR
5TH WHEEL TRAILER OVERTURNED AND DAMAGE TO CARPORT JUST
NORTH OF DEWEY.
&&
JDSLocal storm report, Feb 28, 11:07 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1107 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 7 E CENTRAILIA 36.80N 95.21W
02/28/2012 M58 MPH CRAIG OK MESONET
58 MPH MEASURED GUST AT VINITA MESONET
&&
JDSLocal storm report, Feb 28, 11:19 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1119 PM CST TUE FEB 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG 8 S BARTLESVILLE 36.63N 95.98W
02/28/2012 WASHINGTON OK EMERGENCY MNGR
SEMI BLOWN OFF ROADWAY INTO CENTER MEDIAN. DRIVER
TRANSPORTED TO HOSPITAL WITH INJURIES.
&&
JDSSpecial weather statement, Feb 28, 11:48 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1148 PM CST TUE FEB 28 2012
OKZ067-068-070-290615-
CHEROKEE OK-MUSKOGEE OK-WAGONER OK-
1148 PM CST TUE FEB 28 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1215 AM CST
FOR THE FOLLOWING COUNTIES...
IN EAST CENTRAL OKLAHOMA
WESTERN CHEROKEE AND NORTHEASTERN MUSKOGEE
IN NORTHEAST OKLAHOMA
SOUTHEASTERN WAGONER
AT 1149 PM CST...A STRONG THUNDERSTORM WAS LOCATED OVER CHOSKA...
MOVING EAST AT 50 MPH.
SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...PORTER...
TULLAHASSEE...WAGONER...OKAY...FORT GIBSON...SEQUOYAH STATE PARK AND
HULBERT.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3607 9514 3580 9501 3576 9561 3586 9569
TIME...MOT...LOC 0549Z 254DEG 41KT 3584 9557Thunderstorm Wind, Benton
- When
- February 29, 12:22 AM CST
- Where
- Benton County, 3.94 mi NNW of Bella Vista
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.480, -94.264
Strong thunderstorm wind blew down a large tree onto a roadway.
Thunderstorm Wind, Benton
- When
- February 29, 12:37 AM CST
- Where
- Benton County, 2 mi N of Pea Ridge
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.479, -94.120
Strong thunderstorm wind blew down a large tree.
Thunderstorm Wind, Washington
- When
- February 29, 1:21 AM CST
- Where
- Washington County, Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.070, -94.170
Strong thunderstorm wind blew down large tree limbs.
Hail, Madison
- When
- February 29, 2:08 AM CST
- Where
- Madison County, Aurora
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 36.000, -93.700
Hail, Madison
- When
- February 29, 2:14 AM CST
- Where
- Madison County, 2 mi SW of Kingston
- Measured
- 1.5 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 36.029, -93.545
Hail, Madison
- When
- February 29, 2:20 AM CST
- Where
- Madison County, Kingston
- Measured
- 2.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.050, -93.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362514, 362520, 362521, 362523, 362524, 362526.